OM NOM NOM NOM NOM
February 5, 2010 11:19 PM   Subscribe

Anti-psychotics and weight gain. How do I shut off my mindless eat switch?

Seroquel has been a miracle drug for letting me get (bad, fitful, any) sleep. It's also turned me into a remorseless eating machine. I eat until my stomach hurts, and I'm still desperately hungry at the end of each binge.

Mindless weight gain seems to be typical with atypical antipsychotics - any tips on helping to mitigate the hunger and/or calories? I've tried throwing out my delicious starches; I'll attack nuts and tofu and cheese with the same horrific appetite. Having no food whatsoever in my apartment sends me into a panicky mess of grocery-and-takeout ordering. I'm walking regularly, but even a 90 minute walk a day and some freeweights are burning so much much less than my average food binges.

Help!
posted by soft and hardcore taters to Health & Fitness (15 answers total) 3 users marked this as a favorite
 
Try chewing lots of sugar-free gum and drinking a glass of water before you eat anything. After you drink the water, assess your feeling of fullness. If you feel like you want to eat to have something to put in your mouth, to emulate the motion of chewing, pop a piece of gum. If you are genuinely hungry, eat one thing and walk away for twenty minutes. Do not allow yourself to binge. If, after twenty minutes, you find yourself to still be genuinely hungry, eat something else small. Keep your house stocked with fruits and vegetables, nothing ready-made or just-add-water. Make it an effort to cook and eat.
posted by honeybee413 at 11:56 PM on February 5, 2010 [1 favorite]


I think you need to contact your doctor who may try you on another medication. Googling indicates this to be somewhat common. Even the Seroquel website says that if you experience extreme hunger you should contact your doctor as this may indicate high blood sugar.
posted by IndigoRain at 11:58 PM on February 5, 2010


I eat until my stomach hurts, and I'm still desperately hungry at the end of each binge.

Welcome to my normal unmedicated life.

Since deciding to get serious about losing weight again, I went to my doctor and asked what the state of the art in appetite suppressants is. We talked about several and he ended up prescribing Reductil aka sibutramine (which I later recalled having seen described before, in an AskMe answer, as "willpower in pill form"). And finally, for the first time in my life, my relationship with food has shifted into a mode that I'm led to believe is normal for most human beings: I can enjoy eating without wanting to over-stuff, and when I've had a normal human-size portion, I can stop without feeling miserable. It's bloody marvellous. Makes my arse hurt, though.

That said: your best bet is to see your doctor, make sure you're not giving yourself diabetes, and find out if there's a different med that works equally well for you but doesn't screw with your appetite. If it turns out you do actually need to take a second drug to counter the side-effects of the first one, it should be a psychiatrist, not a GP, doing the prescribing. Interactions between central nervous system meds can do bizarre and dangerous things.
posted by flabdablet at 4:56 AM on February 6, 2010


I took Seroquel for years. I gained 30 to 50 pounds each year until my weight doubled and I developed diabetes. Then I switched to Geodon, which is also sedating and helps me to sleep without getting the munchies. I think the FDA made Seroquel put a black box warning about diabetes on the package insert. Anyway, I never found a cure for the incredible hunger Seroquel stimulates.
posted by RussHy at 5:42 AM on February 6, 2010


There is nothing that really helps. There are other medications out there. Seroquel is serious business and should not be used for sleep "only" if you get these kinds of side effects. It's just not safe. So see a doctor.

You might consider taking less of the seroquel or taking it only infrequently (i.e. on a night when you REALLY REALLY need to sleep, but not every day). You might be surprised by how little you need to get the same sleep effect (12.5 mgs really helps me sleep, I take it infrequently).

Nuts and cheese are very high calorie, if you're going to go that route think, like, sugar free soda, sugar free jello, mixed greens, unbuttered popcorn.
posted by kathrineg at 8:11 AM on February 6, 2010


Ask your doctor about Topamax/Topimarate. It worked for me when I was on risperdal and seroquel.
posted by domographer at 8:51 AM on February 6, 2010


I haven't dealt with Seroquel hunger, so this is a little bit of a shot in the dark: chia seeds. I mix a quarter cup with stevia sweetened cocoa powder and 1.5 cups of 1% milk and that generally helps with the dieting related hunger I've been having. However, people with bowel problems should avoid them, i.e. diverticulitis or other bad reactions to high fiber intake.
posted by Issithe at 9:18 AM on February 6, 2010


I've never experienced medication-related hunger, but as a former binge eater, this is my advice:

Strong, STRONG mint gum. This is the only thing I've found that will kill my 'not really hungry' hunger, when a full glass of water doesn't work. Wringley's 5 gum, to be exact.

But do try drinking more water. If you're eating a lot, especially the nuts and cheese, you could be taking in a lot of sodium.

Finish a "normal" size meal, immediately guzzle a glass of water, then pop in the gum. That's my method, and it works beautifully for me. Good luck. (IANAD)
posted by caveat at 9:32 AM on February 6, 2010


I had the same thing with Zyprexa, so I know exactly how you feel. It's awful. Really, you need to talk to your doctor about this, and see if you can work out another medication. Medications with rapid weight gain and diabetes as a "side effect" are not sustainable.
posted by media_itoku at 9:37 AM on February 6, 2010


I would definitely talk to your doctor about trying out different meds. I tried out seroquel for sleep, but it didn't work (we kept doubling my dose, but i still wasn't sleeping), and eventually I switched to trazodone, which works very well for me. There are a lot of different sleep meds out there to try. If you're taking it for something else, it's likely there are a couple other options, and one of them probably has more tolerable side effects for you.
posted by insectosaurus at 3:35 PM on February 6, 2010


Talk to your doctor about adding another med to curb the hunger. As domographer said, a small dose of Topomax can help.
posted by radioamy at 8:13 PM on February 6, 2010


Hi all - thanks for your answers! Gum, water, and I'll talk to my doc about changing the meds or adding an appetite suppressant.
posted by soft and hardcore taters at 10:24 PM on February 6, 2010


Do keep in mind that lots of sugar free gum can cause diarrhea and stomach cramping, as my mother found out when she was quitting smoking.
posted by PhoBWanKenobi at 8:09 AM on February 7, 2010


Oh hell - thanks for the warning. Just like on House.
posted by soft and hardcore taters at 1:26 PM on February 7, 2010 [1 favorite]


Veggies are a great thing to eat when you just can't stop. They're super nutrient dense but not calorie dense. (Just make sure not to drown them in butter or sauce!) Munching on carrots takes a lot of chewing and gives you the eating sensation. Better than gum for me since it doesn't trip my sweet tooth which leads me to crave fatty things. Peas are also a great snack food for me. Pop some frozen ones in the microwave for a few minutes and they come out naturally sweet and tasty. Having fruits and veggies as your only snacking option will help a lot with the weight gain.
posted by stoneweaver at 11:33 PM on February 7, 2010


« Older What is the best (or just your...   |  Is there a Mac application or ... Newer »
This thread is closed to new comments.